SciELO - Scientific Electronic Library Online

 
vol.60 issue4Ultrasound-guided femoral and sciatic nerve blocks in an anticoagulated patient: relato de casosEffects of propofol on the cardiac conduction system author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094

Abstract

GARCIA, João Batista Santos et al. Severe carbamazepine-induced cutaneous reaction in the treatment of post-herpetic neuralgia: case report. Rev. Bras. Anestesiol. [online]. 2010, vol.60, n.4, pp. 433-437. ISSN 0034-7094.  http://dx.doi.org/10.1590/S0034-70942010000400011.

BACKGROUND AND OBJECTIVES: Post-herpetic neuralgia (PHN) is the main complication of herpes zoster. Carbamazepine (CBZ), a well-tolerated anticonvulsant, but frequently associated with severe cutaneous reactions, such as the Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) is used in the treatment of this complication. The objective of this article was to report a case of SJS/TEN secondary to CBZ in a patient with PHN. CASE REPORT: This is a female patient with continuous severe, burning, chock-like pain in the thoracic region and dorsum associated with reduced strength in the ipsilateral upper limb and diaphoresis. She had crusty and erythematous lesions in the dorsal region of the thorax with allodynia and dysesthesia in the affected dermatome. She was treated with CBZ 300 mg.day-1, amitriptyline (AMT) 12.5 mg at bedtime, and infiltration with local anesthetic in the affected region. After 15 days, she developed malaise, fever, muscle pain, and arthralgia with a mild non-specific cutaneous rash. Carbamazepine was discontinued immediately. One week later, she was hospitalized with urticaria, generalized exanthema, erythematous cutaneous eruptions, bullae, and purpuric maculae all over her body. The impression was of carbamazepine-induced SJS/TEN. She evolved with progressive worsening of her symptoms, with increase in the number and size of cutaneous lesions, besides generalized erythematous macular rash, areas of necrosis, and erosions with symmetrical loosening of the epidermis in face, neck, thorax, dorsum, and limbs, affecting more that 50% of her body surface, besides involvement of buccal, conjunctival, and genital mucosa with vesicular erosions. She had progressive functional worsening, evolving to septic shock and multiple organ failure followed by death. CONCLUSIONS: Stevens-Johnson syndrome and toxic epidermal necrolysis are severe cutaneous reaction with potential for elevated morbidity and mortality that requires immediate intervention and adequate management. In addition, we would like to alert that the use of Carbamazepine should be supervised, especially in the elderly.

Keywords : COMPLICATIONS [toxic epidermal necrolysis, Stevens-Johnson syndrome]; DISEASES, Viral [herpes zoster]; DRUGS, Anticonvulsant [carbamazepine].

        · abstract in Portuguese | Spanish     · text in English | Portuguese     · pdf in English | Portuguese